Iowa, 2010

Flooding in Iowa, April 24 to 26, 2010

April 24 to 26, 2010 · NWS DMX · 6 events in 6 counties and zones

Rainfall was widespread and frequent from the 2nd through the 7th. 14 inches at Elkader.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$175,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Rainfall was widespread and frequent from the 2nd through the 7th. Locally heavy rain fell over northeastern Iowa on the 5th-6th with 4.14 inches at Elkader. However, a statewide average of only 0.45 inches of rain fell from the 8th through the 21st, allowing a large amount of fieldwork to take place. However, a small area from near Spencer to Mason City saw heavy rain on the 12th. The greatest rains of the month came on the 23rd, 24th and 25th with south central and southeast Iowa receiving widespread 2 to 3 inch totals. The resulting flooding was relatively minor and brief. Monthly rain totals varied from 1.43 inches at Sioux City to 6.68 inches at Elkader. Following the 7th snowiest winter on record, snow was noticeably absent in April with just a little snow briefly mixed with rain over southwestern Iowa on the 7th. The combination of much warmer than usual weather, and the extended streak of mostly dry weather at mid-month, allowed corn planting to proceed at the most rapid pace on record. Iowa Agricultural Statistics reported that 68% of the intended corn acres had been planted as of April 25. This is a truly amazing development considering that Iowa entered spring with super-saturated soils and deep snow cover.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 24, 6:04 PM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Apr 24, 6:04 PM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
704 PM CDT SAT APR 24 2010

...UPDATED AVIATION DISCUSSION AND ADDED HYDROLOGY DISCUSSION

.SHORT TERM /TONIGHT/...
18Z ANALYSIS SHOWED THE EXPECTED RAPID STRENGTHENING OF A SURFACE
LOW OVER SOUTHERN MISSOURI WHILE ITS PARENT LOW WEAKENED OVER
EASTERN KANSAS. AN INVERTED TROUGH EXTENDS NORTH NEAR AND JUST WEST
OF THE NEB/IA BORDER. THE BEST LOW LEVEL CONVERGENCE...LOW-LEVEL
CAPE INTERSECTION FOR CONCERN OF NON-SUPERCELL TORNADO ENVIRONMENT
EXISTS WEST OF OUR AREA AT THIS TIME...WITH JUST BROAD SE FLOW
OCCURRING OVER CENTRAL IOWA. A CLUSTER OF STORMS IS MOVING NW ACROSS
WEST-CENTRAL IA AT THIS TIME...BUT SO FAR THE MULTI-CELLS ARE
STAYING JUST BELOW SEVERE HAIL CRITERIA. WILL NEED TO CONTINUE TO
MONITOR NEW DEVELOPMENT IN A WEAKLY UNSTABLE AND SHEARED REGIME LATE
THIS AFTN FOR A FEW SEVERE STORMS WITH MAINLY A QUARTER TO HALF
DOLLAR SIZE HAIL THREAT. LAPSE RATES ARE ACTUALLY AT THEIR HIGHEST
RIGHT NOW...AND EXPECTED TO WEAKEN TOWARD EVENING AS CORE OF COLDEST
AIR ALOFT REMAINS SOUTH OF IOWA. DIURNALLY DRIVEN CONVECTION WILL
QUICKLY WANE WITH SUNSET.

DEEPENING LOW PRESSURE MOVING UP THROUGH THE MID MISSISSIPPI RIVER
VALLEY TONIGHT WILL BRING A LARGE DEFORMATION ZONE BAND OF
RAIN/STORMS THANKS TO STRONG QG FORCING OVER SOUTHEAST PARTS OF
CENTRAL IOWA. COULD END UP WITH SOME DECENT RAINFALL AMOUNTS IN
EXCESS OF ONE INCH FROM CENTERVILLE TO OTTUMWA. FARTHER
NORTHWEST...EXPECT SCATTERED TO NUMEROUS SHOWERS TO CONTINUE BUT
TAPER OFF FROM THE NW OVERNIGHT. WINDS WILL BE THE OTHER STORY AS
THE SURFACE LOW DEEPENS TO SUB 985 MB OVER ILLINOIS BY LATE TONIGHT.
THAT WILL INCREASE WINDS OUT OF THE NNW OVER CENTRAL IOWA TO 20 TO
30 MPH WITH GUSTS OVER 35 MPH.

.LONG TERM /SUNDAY THROUGH SATURDAY/...
FAIRLY ACTIVE PATTERN DURING THE EXTENDED PERIOD...WITH A BRIEF
BREAK DURING MID WEEK. UPPER LOW CURRENTLY OVER CENTRAL PLAINS
WILL EXIT THE REGION BY SUNDAY NIGHT. A CLIPPER SYSTEM CUTS ACROSS
THE REGION MONDAY AND EXITS EARLY TUESDAY...THEN AN UPPER LEVEL
RIDGE BUILDS IN PLACE TUESDAY THROUGH EARLY THURSDAY. BY THE END
OF THE WEEK AND INTO THE WEEKEND A DEEP TROUGH DIGS INTO THE
CENTRAL PORTION OF THE COUNTRY. MODELS IN FAIRLY GOOD AGREEMENT
WITH DEEP TROUGH TOWARDS THE END OF THE WEEK AND DID NOT STRAY TOO
FAR FROM PREVIOUS FORECAST AND MODEL TRENDS.

SUNDAY AND SUNDAY NIGHT...VERY STRONG CAA DEVELOPS BEHIND UPPER LOW
ON SUNDAY. WINDS ATOP THE MIXED LAYER RANGE FROM 40 TO 45 KTS
THROUGH THE MORNING HOURS AND WITH VERY TIGHT PRESSURE GRADIENT
ACROSS IOWA ROUGHLY 18MB BY 12Z SUNDAY. INCREASED WINDS THROUGH MUCH
OF THE DAY SUNDAY TO REFLECT THIS TREND...AND MAY NEED TO CONSIDER
WIND ADVISORY THROUGH THE MORNING HOURS. PRECIP CHANCES CONTINUE
THROUGH SUNDAY NIGHT...MAINLY EXPECTING LIGHT STRATIFORM RAIN WITH
THE VERY LITTLE LIFT ACROSS THE STATE TOMORROW. AS A
RESULT...INCREASED POPS DURING THE MORNING HOURS ESPECIALLY ACROSS
THE SOUTHEAST CLOSEST TO THE LOW.

MONDAY...A CLIPPER SYSTEM QUICKLY MOVES OVER THE STATE DURING THE
MORNING HOURS AND EXITS THE REGION BE EARLY TUESDAY. THE TRACK OF
THE UPPER LOW LOOKS TO BE ACROSS SOUTHWEST IOWA AND HAVE BEST POPS
WITHIN THIS AREA DURING THE AFTERNOON HOURS MONDAY. VERY LITTLE
INSTABILITY WITH THIS SYSTEM AS 0-4KM MUCAPE AND SURFACE CAPE LESS
THAN 100J/KG. SO LEFT OUT MENTION OF ANY TSTM ATTM.

TUESDAY THROUGH WEDNESDAY...UPPER LEVEL RIDGE BUILDS INTO THE REGION
AND PROVIDES GENERALLY SOME QUIET WEATHER FOR A COUPLE DAYS.  HAVE
MENTION OF SOME LINGERING SLIGHT POPS ACROSS THE SOUTHEAST IN THE
WAKE OF THE UPPER LEVEL LOW TUESDAY MORNING.

THURSDAY THROUGH SATURDAY...STRONG WAA DEVELOPS AHEAD OF DEEP TROUGH
TO THE WEST AND EXITING RIDGE SHIFTING EAST ON THURSDAY.  SOUTHERLY
FLOW LOOKS TO ADVECT IN WARMER TEMPS AND DEW POINTS THURSDAY AND
FRIDAY. INCREASING POPS THURSDAY WITHIN THE WARM SECTOR...THEN
ANOTHER ROUND WITH COLD FRONTAL PASSAGE SOMETIME FRIDAY.  STILL SOME
DISCREPANCIES WITHIN THE EXTENDED MODELS RELATED TO TIMING OF TROUGH
MOVING THROUGH THURSDAY INTO FRIDAY WITH GFS ABOUT 6 HOURS AHEAD OF
THE ECMWF.  BUT CONFIDENT ENOUGH TO KEEP MENTION OF NEAR CATEGORICAL
POPS THURSDAY NIGHT INTO FRIDAY.

&&

.HYDROLOGY...
RECENT RAINFALL HAS SATURATED THE GROUND ACROSS SOUTHERN IOWA AND
WITH RAINFALL AMOUNTS OF BETTER THAN A HALF INCH IN A HALF HOUR
THERE HAS BEEN SOME PONDING OF WATER IN FIELDS AND DITCHES.  THE
SURFACE LOW WITH THIS SYSTEM IS EXPECTED TO STRENGTHEN AS IT EJECTS
NORTHEAST WHILE THE UPPER LOW PUSHES ACROSS CENTRAL/SOUTHERN MO.
THE RESULT WILL BE A PROLONGED PERIOD OF RAINFALL.  WHILE RAINFALL
AMOUNTS MAY NOT NECESSARILY BE HEAVY...IT WILL EXACERBATE EXISTING
CONDITIONS AND MAY CAUSE SOME URBAN AND SMALL STREAM ISSUES.  WE
HAVE ISSUED A FLOOD ADVISORY TO COVER THIS ISSUE AND WILL CONTINUE
TO MONITOR RIVERS AND STREAMS.

&&

.AVIATION...
25/00Z...THE SURFACE LOW WITH THIS WEATHER SYSTEM IS OVER NE MO AND
WILL MOVE INTO IL OVERNIGHT AND STRENGTHEN.  MEANWHILE THE UPPER LOW
WILL MOVE INTO CENTRAL MISSOURI BEFORE HEADING EAST. AN EXTENDED
PERIOD OF RAINFALL WILL OCCUR AS PRECIP ROTATES NORTH THEN WEST OUT
OF MO.  IFR/MVFR CONDITIONS ARE FORECAST OVER THE TAF SITES THROUGH
MUCH OF THE PERIOD.  AS THE LOW DEEPENS WINDS ACROSS THE EASTERN
HALF OF IA WILL INCREASE SUBSTANTIALLY AFT 06Z THROUGH AT LEAST
18-20Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MOYER
LONG TERM...PODRAZIK
AVIATION...FAB
HYDROLOGY...FAB
Hazardous weather outlook, Apr 24, 2:18 PM CST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
318 PM CDT SAT APR 24 2010

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>074-081>084-
092>094-252030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-
TAYLOR-RINGGOLD-DECATUR-
318 PM CDT SAT APR 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
EVENING. SOME SEVERE STORMS WILL BE POSSIBLE WITH HAIL UP TO HALF
DOLLAR SIZE AND DAMAGING WINDS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL RETURN TO THE AREA WEDNESDAY NIGHT INTO
FRIDAY. AT THIS POINT...SOME SEVERE WEATHER APPEARS POSSIBLE BUT
TIMING AND TYPE CANNOT BE DISCERNED. ADDITIONAL DETAIL WILL BE
PROVIDED AS THE EVENT APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.
SPOTTER ACTIVATION MAY ALSO BE NEEDED BY THE END OF THE NEXT WORK
WEEK.

IAZ075-085-086-095>097-252030-
MAHASKA-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
318 PM CDT SAT APR 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
EVENING. SOME SEVERE STORMS WILL BE POSSIBLE WITH HAIL UP TO
QUARTER SIZE. LOCALLY HEAVY RAINFALL TONIGHT MAY RESULT IN
LOCALIZED MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL RETURN TO THE AREA WEDNESDAY NIGHT INTO
FRIDAY. AT THIS POINT...SOME SEVERE WEATHER APPEARS POSSIBLE BUT
TIMING AND TYPE CANNOT BE DISCERNED. ADDITIONAL DETAIL WILL BE
PROVIDED AS THE EVENT APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.
SPOTTER ACTIVATION MAY ALSO BE NEEDED BY THE END OF THE NEXT WORK
WEEK.

MOYER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Mahaska

When
April 24, 9:30 PM CST to April 26, 2:00 AM CST
Where
Mahaska County, 8.16 mi S of Cedar to 4.48 mi SSW of Cedar
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.102, -92.533

Flood, Wapello

When
April 24, 10:20 PM CST to April 26, 2:50 PM CST
Where
Wapello County, 3.11 mi S of Eddyville to 1.4 mi WSW of Eldon
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.125, -92.637

Flood, Wayne

When
April 24, 10:51 PM CST to April 26, 12:46 AM CST
Where
Wayne County, 2.03 mi SSE of Confidence to 1.36 mi ENE of Promise City
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
40.844, -93.113

Flood, Lucas

When
April 25, 2:38 AM CST to April 26, 3:36 PM CST
Where
Lucas County, 3.09 mi WSW of Russell to 6.24 mi S of Russell
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
40.969, -93.257

Flood, Marion

When
April 25, 2:57 AM CST to April 26, 1:55 PM CST
Where
Marion County, 1.83 mi WNW of Bussey to 1.41 mi SW of Tracy
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.211, -92.932

Flood, Decatur

When
April 25, 7:52 AM CST to April 26, 8:07 AM CST
Where
Decatur County, 0.99 mi N of Grand River to 3.35 mi W of Pleasanton
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
40.834, -93.953

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219723, 219726, 219734, 219718, 219713, 219720.